Kansas, 2005

Damaging Wind in Kansas, April 27, 2005

April 27, 2005 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 2:40 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 27, 2:40 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED APR 27 2005

.DISCUSSION...

DAYS 1-2...

A LOT OF WX TO TALK ABOUT BETWEEN NOW AND FRIDAY INCLUDING PRECIP
CHANCES, PRECIP TYPE (BELIEVE IT OR NOT), AND COLD TEMPERATURES.

12Z UPPER AIR ANALYSIS SHOWS TWO FAIRLY SIGNIFICANT S/WV
DISTURBANCES - ONE OVER MONTANA AND THE OTHER SOUTHERN STREAM
SYSTEM COMING IN TO SOUTHERN CALIFORNIA.  AT 850MB, AN ARCTIC COLD
FRONT WAS EVIDENT OVER MONTANA STRETCHING EAST INTO THE DAKOTAS.
THIS FRONT WAS MOVING FAIRLY QUICKLY TO THE SOUTH WITH NOTHING
REALLY TO STOP THE PROGRESSION AS UPPER HEIGHTS CONTINUE TO FALL
IN THE ROCKIES.  SURFACE LOW ALONG WEAK LEE TROUGH WILL CONTINUE
TO DEVELOP LATE THIS AFTERNOON INTO EARLY THIS EVENING WITH VERY
STRONG FRONTOGENETIC FORCING AS WELL AS STRONG WARM
ADVECTION/ISENTROPIC LIFT.  THESE LIFTING MECHANISMS WILL BE
WORKING IN TANDEM LATE THIS EVENING INTO THE OVERNIGHT HOURS WITH
ADEQUATE ENOUGH 850MB LIFTED INSTABILITY FOR ELEVATED
THUNDERSTORMS.  IN THE GRIDS, WILL PAINT AN AREA OF THUNDERSTORMS
WITH SMALL HAIL POSSIBLE MAINLY NORTH OF A DIGHTON TO LACROSSE
LINE.

THE NAM SHOWS AN AREA OF THUNDERSTORMS MOVING EAST OUT OF THE
SANGRE DE CRISTO MOUNTAINS INTO FAR SOUTHWEST KANSAS THIS EVENING
AS WELL.  WILL HAVE 40-50 POPS GOING IN THE SOUTH FOR THIS AREA OF
CONVECTIVE ACTIVITY NORTH OF THE WEST TEXAS FRONTAL BOUNDARY.

THIS FIRST WAVE AND ASSOCIATED THUNDERSTORM ACTIVITY
WILL MOVE EAST AND THE ARCTIC AIRMASS WILL FLOOD
SOUTH RAPIDLY BY EARLY MORNING.  STRONG NORTH-NOTHEAST WINDS
COMBINED WITH LOW STRATUS CLOUDS AND PRONOUNCED COLD ADVECTION
WILL ALLOW TEMPERATURES TO REMAIN STEADY OR SLOWLY FALL INTO THE
LOWER 40S TOMORROW.  A FAR CRY FROM AVERAGE HIGH OF LOWER 70S.
EYES THEN TURN TO LATE TOMORROW NIGHT INTO FRIDAY AS THE MAIN
UPPER STORM SYSTEM OVER CALIFORNIA MOVES INTO THE SOUTHERN HIGH
PLAINS.  THE ARCTIC AIRMASS WILL BE IN PLACE, AND UKMET/NAM 850MB
THERMAL FIELDS SUPPORT PRECIP TYPE IN THE FORM OF SNOW OVER
WESTERN KANSAS LATE THURSDAY NIGHT.  THE ECMWF SHOWS 850MB
TEMPERATURES FAIRLY WARM LIKE THE GFS, HOWEVER GIVEN THE
OBSERVATIONS IN MONTANA, THINK THE COLDER UKMET/NAM IS MORE
REASONABLE.  WILL GO WITH RAIN OR SNOW IN THE GRIDS IN THE
NORTHWEST WITH NEAR 50 POPS, BUT AT THIS POINT, IT DOES NOT LOOK
LIKE A SIGNIFICANT ENOUGH EVENT TO WARRANT ALL SNOW WORDING WITH
ACCUM, BUT IT IS SOMETHING TO WATCH VERY CLOSELY THE NEXT FEW
MODEL RUNS, GIVEN THE UNDERESTIMATION OF THE STRENGTH OF THE
SOUTHERN STREAM JET LATELY.

DAYS 3-7...

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  47  35  49 /  50   0  30  20
GCK  39  44  31  46 /  50   0  30  30
EHA  39  46  31  48 /  30   0  30  10
LBL  41  49  35  47 /  20   0  20  20
HYS  38  44  33  47 /  80  10  50  50
P28  44  57  40  54 /  40   0  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&
Hazardous weather outlook, Apr 27, 12:31 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
131 PM CDT WED APR 27 2005

KSZ043-044-061>064-074>081-084>090-281000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-PRATT-SCOTT-SEWARD-
STANTON-STEVENS-
131 PM CDT (1231 PM MDT) WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT, HOWEVER NO SEVERE STORMS, OR OTHER FORMS OF HAZARDOUS
WEATHER, ARE ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR SHOWERS THURSDAY THROUGH FRIDAY NIGHT. AS
THESE SHOWERS END SKIES WILL BEGIN TO CLEAR. THIS WILL RESULT IN
TEMPERATURES FALLING TO AROUND 32 ACROSS THE AREA BY SATURDAY MORNING
RESULTING IN THE POTENTIAL FOR WIDESPREAD FROST. IF SKIES REMAIN
CLEAR LONG ENOUGH A FEW LOCATIONS MAY HAVE TEMPERATURES MAY FALL INTO
THE MID TO UPPER 20S.

THEN, ANOTHER CHANCE FOR THUNDERSTORM ACTIVITY WILL EXIST MONDAY
AND MONDAY NIGHT.  AT THIS TIME, THE RISK OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT TODAY OR TONIGHT.

KSZ030-031-045-046-065-066-281000-
ELLIS-NESS-PAWNEE-RUSH-STAFFORD-TREGO-
131 PM CDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE, ESPECIALLY NORTHEAST OF
A DIGHTON TO LARNED LINE.  A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR SHOWERS THURSDAY THROUGH FRIDAY NIGHT. THE
RAIN MAY EVEN MIX WITH SNOW. AS THESE SHOWERS END SKIES WILL
BEGIN TO CLEAR. THIS WILL RESULT IN TEMPERATURES FALLING TO AROUND 32
ACROSS THE AREA BY SATURDAY MORNING RESULTING IN THE POTENTIAL FOR
WIDESPREAD FROST. IF SKIES REMAIN CLEAR LONG ENOUGH A FEW LOCATIONS
MAY HAVE TEMPERATURES MAY FALL INTO THE MID TO UPPER 20S.

THEN, ANOTHER CHANCE FOR THUNDERSTORM ACTIVITY WILL EXIST MONDAY
AND MONDAY NIGHT.  AT THIS TIME, THE RISK OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT TODAY OR TONIGHT.

18

The radar

The Dodge City radar (KDDC), 111 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
April 27, 7:25 PM CST
Where
Seward County, 6 mi N of Liberal
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.117, -100.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446931.